Get exclusive member benefits & effect social change. Join Today
A drug-induced tremor is a tremor that’s caused by taking a drug. A tremor is a rhythmic, uncontrollable movement of part of your body.
The shaking movement created by tremors is usually quick and tends to occur in cycles lasting six to 10 seconds. Drug-induced tremors may also be referred to as drug-induced Parkinson’s (DIP). In fact, 10 percent of Parkinson’s cases at a Parkinson’s disease treatment center turned out to be DIP.
Drug-induced tremors can occur when you move your body a certain way or are in certain positions. Medications that cause the tremors include certain antipsychotics, anticonvulsants, and antidepressants. Certain medications can both cause tremors and worsen any tremors you already have from Parkinson’s disease or another similar disorder.
Most tremors occur in the hands. They can also occur in the:
Drug-induced tremors may cause your head to shake or nod uncontrollably. The tremors may not happen all of the time, but they’re likely to occur within the first hour of taking medication. If you find that this happens to you, take note of the medications you took before your tremors. This can help you and your doctor figure out which specific medication, or combination of medicines, is causing your symptoms.
Tremors usually stop when you’re asleep, and they can worsen when you’re under stress. You might notice that your voice sounds shaky as well.
Drug-induced tremors are caused by your brain’s response to the chemicals in certain medications. Drug-induced tremors can also occur as the result of withdrawal from drugs or alcohol.
Anticonvulsant drugs are among the most common causes of drug-induced tremors. Anticonvulsants are used for a variety of medical conditions, including epilepsy and bipolar disorder. Bronchodilators, which are commonly used in the treatment of conditions such as asthma, can also cause tremors.
Immunosuppressants, which are used to prevent the rejection of transplanted organs, can also lead to drug-induced tremors. Drugs used to treat a variety of psychiatric disorders such as antipsychotics, lithium, and certain antidepressants are also potential causes of drug-induced tremors. Caffeine is a stimulant that can also cause you to have tremors or can worsen existing tremors.
Diagnosis of your drug-induced tremors will start with your doctor asking you about your symptoms and medical history. A complete list of the medications you’re taking will be extremely helpful during diagnosis. Telling your doctor how often you’re having tremors can help aid in your diagnosis. The speed of your tremors can also help your doctor determine their cause.
Some important features of drug-induced tremors that distinguish them from Parkinson’s disease include the following:
Your doctor might want to rule out other potential causes of tremors by performing blood tests to check for abnormal levels of certain chemicals in your blood. Problems with your thyroid can also cause tremors, so your levels of thyroid hormones might be checked.
CT and MRI scans are done by a computer and allow your doctor to see your brain. Using these scans, your doctor can potentially rule out defects in your brain that may be causing tremors.
Your doctor will probably ask you to stop taking the drug that’s causing the tremors. This generally happens after talking with your doctor about the potential risks and benefits associated with stopping therapy. Your doctor will also discuss possible alternative treatments with you. Your symptoms may not resolve immediately after stopping the offending medication. Symptoms usually subside in about four months, but in some cases, it may take up to 18 months.
Anyone can develop tremors from taking medication. But some people are more at risk than others. Among those at increased risk are:
Talk to your doctor about the medications you’re taking, and consult them before adding any new over-the-counter medications. Stimulant medications and drugs containing theophylline should be used with caution.
Drinking caffeinated beverages, like coffee and certain teas or sodas, can make your tremors worse. Caffeine can stimulate muscle activity, causing more tremors. Tremors aren’t life-threatening, but they may be embarrassing for you if they happen in public. You might want to go to a support group while you wait for your symptoms to subside.
Written by: Carmella Wint
Medically reviewed on: Dec 08, 2015: Tim Legg PhD, PMHNP-BC, GNP-BC, CARN-AP, MCHES
Enter your symptoms in our Symptom Checker to find out possible causes of your symptoms. Go.
Enter any list of prescription drugs and see how they interact with each other and with other substances. Go.
Enter its color and shape information, and this tool helps you identify it. Go.
Find information on drug interactions, side effects, and more. Go.